Combining Migraine abortive medications such as the triptans - Imitrex (sumatriptan), Maxalt (rizatriptan), Zomig (zolmitriptan), Amerge (naratriptan), etc., - with antidepressants and some other medications presents a risk of developing a rare condition, serotonin syndrome.
The FDA issued a warning about serotonin syndrome, and some people, including some pharmacists and doctors think it meant that these medications, all of which can be quite effective in the treatment of Migraine, can never be taken together. That, however, is not the case. Many people use them quite safely.
FDA warnings are important, and they can be vital to safely using medications. That said, the information in FDA warnings doesn't stand alone. It should be studied and weighed with all available dependable information. Fda warnings shouldn't induce panic, and they should be discussed with our doctors when they cause us concern.
So, what does the FDA warning mean to us?
The Food and Drug Administration (FDA) issued a public health advisory about potential risks of taking triptans together with SSRI and SNRI antidepressants. The advisory states, "A life-threatening condition called serotonin syndrome may occur when triptans are used together with a SSRI or a SNRI."
Serotonin syndrome occurs when the body has too much of serotonin, a chemical found in the nervous system. Serotonin syndrome may be more likely to occur when starting or increasing the dose of a triptan, SSRI or SNRI. Symptoms of serotonin syndrome may include:
- loss of coordination
- fast heart beat
- rapid changes in blood pressure
- increased body temperature
- overactive reflexes
If you are taking a triptan and an SSRI or SNRI, consult your doctor before discontinuing any of your medications... The FDA suggests that doctors prescribing a triptan, SSRI, or SNRI follow certain steps...
The FDA has reviewed 27 reports of serotonin syndrome. In 13 cases, the patients were hospitalized. Two cases were considered to be life threatening. None resulted in fatality.
This advisory is neither totally new information nor any reason to panic if you are currently taking this medication combination. Triptans already carry a warning in their prescribing information warning of possible problems when also taking antidepressants. Serotonin syndrome, although possibly fatal, is not common. If you are concerned about your medications, contact your physician.
Learn more! Continue reading Antidepressants, Triptans, and Serotonin Syndrome.
This FDA warning also prompted the American Headache Society to publish valuable information about serotonin syndrome. Take a look at What Is "Serotonin Syndrome," and What Should You Know About It? It's well worth a read.
Make a difference... Donate to the 36 Million Migraine Campaign!
© Teri Robert, 2013
Last updated October 17, 2013.